Side Effects of the Morning After Pill
If you have to take emergency contraception, do yourself a favor and brace yourself for the potential side effects of the morning after pill.
It can happen to even the most responsible woman; for one reason or another, you had unprotected sex. You don't want kids, or aren't ready for them yet—but what can you do? Well, thanks to modern medicine, you can take the morning after pill.
The morning after pill, as it's commonly known, is a form of emergency birth control that works to prevent fertilization after one has sex. It's supposed to be taken within 5 days of unprotected sex, with the first 72 hours being the time frame in which it's most effective.
Using the morning after pill is not a form of abortion. It's an over-the-counter dose of birth control that prevents you from needing one. While it is safe to use, it's crucial to be aware of the side effects of the morning after pill before you take it.
Though many women take the morning after pill without issue, some girls find the side effects of the morning after pill to be pretty brutal. Here's what you can do to ease side effects after taking the pill.
Your period may be a bit irregular after you take the pill—and it may be heavier, too.
One of the most common side effects of the morning after pill is an irregular period for the month following its use. Most women find Aunt Flo's visit to be a lot heavier after taking the pill, and many women find it to be a little bit more clotted than usual.
This is totally normal, and no, that doesn't mean you're miscarrying. Crazy hormone fluctuations will make your period heavier, and that's a hormonal side effect that will happen with almost any high dose of hormones.
How to Prepare: As one of the most easy-to-handle side effects of the morning after pill to handle, we suggest stocking up on Super Plus absorbency pads or tampons... or prepping yourself to change your Divacup more often.
You may experience cramping.
You remember how we said that hormonal side effects will mess with your monthly visitor? Well, this is possibly one of the worst side effects of the morning after pill for many women.
One of my friends who had really bad cramps on a regular basis said, "It feels like my uterus is dancing on my soul." (She had endometriosis, so she had every right to complain about cramping.)
Bad cramps only last during the first period after the morning after pill, so at least it's temporary. Even so, most women will not notice any form of cramping after taking emergency contraception—so don't worry too much.
How to Prepare: Midol should be on hand, and if you find yourself cramping up, a hot water bottle can work wonders. Also, I tend to find that having a glass of wine and eating chocolate works well in this department, too.
A few women actually can get a bit pukey from the pill, often within a day of taking it.
For a lot of women, one of the worst side effects of the morning after pill is the nausea. Some women claim it feels like "morning sickness," but the truth is that it's often a byproduct of hormone fluctuations.
Thankfully, these two side effects only last about a day or two after you take the pill. Most of the time, it's mild and will just involve one puke session or so.
How to Prepare: Keep a bucket nearby, eat light, and don't have creepy guys ask you out unless you're okay with puking on them. Dramamine can help prevent vomiting if you're feeling queasy.
A lot of women just feel achey for a couple of days after taking a morning after pill, too.
Hormone fluctuations really can make you feel pretty crappy. A lot of women end up feeling under the weather for around three days after taking the pill.
Common side effects of the morning after pill involving general aches and pains include headaches, increased sensitivity, tender breasts, and even a little weakness due to all the random soreness. Thankfully, it's not debilitating—just crappy.
How to Prepare: Grabbing a bunch of bath salts that help soothe sore muscles can do wonders, as can a little bit of Midol. Anecdotally, drinking a glass of wine seems to help some ladies.
Lastly, some women also may feel a little moody, too.
High doses of hormones can do pretty nutty things to your emotions, and I ought to know. One of the lessor-discussed side effects of the morning after pill is (very mild) mood swings and an overall feeling of tiredness.
If you are hormone-sensitive, this can lead you to wanting to sit on the couch and do nothing all day. Taking deep breaths and reminding yourself that it's a temporary side effect is really a smart way.
How to Prepare: Renting a sad movie to let out the tears can help, as can writing bad poetry in a notebook or listening to The Cure. (Source: Me being a goth in high school and college.)
Really, though, it's not so bad.
The side effects of the morning after pill are very light in most cases, and the truth is that it's a lot better than having an unintended pregnancy. After all, puking for one day is better than puking for nine months, right?
About the Creator
Mackenzie Z. Kennedy
Socialite and dating guru Mackenzie Kennedy knows all about the inner workings of people and society as a whole. It's not only her lifestyle - it's her passion. She lives in Hoboken with her pet dogs, Cassie and Callie.
There are no comments for this story
Be the first to respond and start the conversation.